Iowa, 2010

Flooding and Damaging Winds in Iowa, June 22 to 25, 2010

June 22 to 25, 2010 · NWS OAX · 4 events in 4 counties and zones

An upper level disturbance lifted from the central Rockies across Nebraska during the overnight hours of June 22nd and 23rd. As it did a warm front along the Kansas border lifted north across eastern Nebraska and western Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level disturbance lifted from the central Rockies across Nebraska during the overnight hours of June 22nd and 23rd. As it did a warm front along the Kansas border lifted north across eastern Nebraska and western Iowa. Thunderstorms that developed near the front in the late afternoon and early evening of the 22nd lifted northeast across the region that evening. The storms turned severe late in the evening, producing mainly strong wind gusts but also heavy rain which aggravated some ongoing flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 22, 2:25 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 22, 2:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 AM CDT TUE JUN 22 2010

.UPDATE...
CANCELLED HIGH WIND WARNING.

&&

.PREV DISCUSSION... /ISSUED 256 AM CDT TUE JUN 22 2010/

DISCUSSION...

OH BOY...ANOTHER LATE NIGHT MCS. HOPEFULLY MODELS IDEA OF A COLD FRONT
PUSHING SOUTH OF THE AREA TUESDAY NIGHT INTO WEDNESDAY MORNING
COMES THROUGH AND PROVIDES SOME BREAK IN THE NUMEROUS ROUNDS OF
HEAVY RAIN AND FLOODING OVER THE AREA.

IN THE MEANTIME...ONGOING CONVECTION OVER THE AREA EARLY THIS
MORNING LOOKS TO BE PROGRESSIVE...AT LEAST ON THE SOUTHERN END
ACROSS SOUTHEAST NEBRASKA WHILE NORTHERN BAND DEVELOPING A MORE
EAST-WEST ORIENTATION WITH A SLOW DRIFT NORTH. INITIALLY WILL
CARRY SOME LOW POPS THROUGH THE MORNING BUT WILL NEED TO MONITOR
SECONDARY CLUSTER OVER WESTERN NEBRASKA AND SEE HOW IT DEVELOPS
PRIOR TO ISSUANCE. PLAN TO LEAVE AFTERNOON DRY FOR NOW AS
ATMOSPHERE RECHARGES. LIKELY POPS IN PLACE FOR TONIGHT AS STRONGER
WAVE MOVES TOWARD THE NORTHERN PLAINS AND GOOD CONVERGENCE
DEVELOPS ALONG THE COLD FRONT MOVING INTO AREA. LINGERING POPS
SOUTHEAST WEDNESDAY MORNING THEN DRY FOR A WHILE.

TEMPERATURES WILL CONTINUE TO BE A PROBLEM TODAY DEPENDING ON
EXTENT AND DURATION OF CONVECTION AND POSITION OF SURFACE BOUNDARY
THAT HAS BEEN HANGING AROUND THE SOUTHERN BORDER AREA. MODELS TRY
TO LIFT IT NORTH TOWARD NORTHEAST NEBRASKA TODAY AS THE UPPER WAVE
APPROACHES THE CENTRAL ROCKIES. CONTINUED TO TREND TOWARD THE
COOLER SIDE OF GUIDANCE WITH 90 OR BETTER OVER SOUTH HALF OF THE CWA.

NO CHANGES TO EXTENDED FORECAST AT THIS TIME.

AVIATION...

TAF SITES KOFK/KOMA/KLNK

06Z TAFS

CONVECTION ENDING THIS MORNING WITH MORE STORMS POSSIBLE THIS
EVENING AND OVERNIGHT AS SURFACE BOUNDARY STALLED ALONG THE SOUTHERN
BORDER PAST FEW DAYS LIFTS NORTH AND STRONG UPPER WAVE APPROACHES
THE WESTERN HIGH PLAINS. OUTSIDE OF THE PERIODS OF CONVECTION EXPECT
TO SEE VFR CONDITIONS FOR ALL THREE TAF SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR NEZ065>068-
     078-088>093.

IA...NONE.
&&

FOBERT/DEWALD
Hazardous weather outlook, Jun 22, 3:40 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
440 AM CDT TUE JUN 22 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-222345-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
440 AM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO END THIS MORNING BEFORE THE
CHANCE OF MORE STORMS RETURNS LATE THIS AFTERNOON INTO THE OVERNIGHT
HOURS. A STATIONARY FRONT THAT HAS BEEN STALLED NEAR THE KANSAS
NEBRASKA BORDER THE PAST FEW DAYS IS EXPECTED TO LIFT SLOWLY NORTH
TOWARDS CENTRAL NEBRASKA TODAY AS AN UPPER LEVEL WAVE APPROACHES
THE CENTRAL ROCKIES. THIS BOUNDARY WILL CONTINUE TO BE A FOCUS FOR
THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. SOME SEVERE STORMS ARE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.
ISOLATED TORNADOES ARE ALSO POSSIBLE IN THE VICINITY OF THE
SURFACE BOUNDARY...ESPECIALLY LATE THIS AFTERNOON AND THIS EVENING.
IN ADDITION...LOCALLY HEAVY RAIN MAY ALSO BRING THE THREAT OF FLASH
FLOODS TO AREAS ALREADY SATURATED FROM REPEATED ROUNDS OF HEAVY
RAIN THE PAST FEW DAYS.

ANY ADDITIONAL HEAVY RAIN WILL EXACERBATE FLOODING PROBLEMS ALONG
PORTIONS OF THE ELKHORN...PLATTE...NISHNABOTNA...AND MISSOURI
RIVERS AS WELL AS THEIR TRIBUTARIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ONGOING RIVER FLOODING IN THE ELKHORN...PLATTE...NISHNOBOTNA AND
MISSOURI RIVER BASINS WILL CONTINUE FOR MUCH OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED LATE THIS AFTERNOON OR
THIS EVENING. ALSO...REPORTS OF HEAVY RAINFALL ACROSS THE AREA
WOULD BE USEFUL.

FOBERT

In the hours before

Special weather statement, Jun 22, 12:42 AM CST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
142 AM CDT TUE JUN 22 2010

NEZ017-031-220715-
MADISON NE-PIERCE NE-
142 AM CDT TUE JUN 22 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHERN PIERCE AND MADISON COUNTIES
UNTIL 215 AM CDT...

AT 137 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF NEWMAN GROVE...OR 21 MILES
SOUTHWEST OF NORFOLK...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORFOLK...
  MEADOW GROVE...
  BATTLE CREEK...
  HADAR...
  PIERCE...
  TILDEN...
  WILLOW CREEK STATE RECREATION AREA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MAYES
Special weather statement, Jun 22, 12:58 AM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
158 AM CDT TUE JUN 22 2010

NEZ031-032-042-043-220730-
COLFAX NE-MADISON NE-PLATTE NE-STANTON NE-
158 AM CDT TUE JUN 22 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN STANTON...EASTERN
PLATTE...SOUTHEASTERN MADISON AND NORTHERN COLFAX COUNTIES UNTIL 230
AM CDT...

AT 156 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CRESTON...OR 14 MILES NORTH OF COLUMBUS...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRESTON...
  MADISON...
  LEIGH...
  CLARKSON...
  9 MILES NORTH OF SCHUYLER...
  8 MILES SOUTH OF STANTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MAYES
Special weather statement, Jun 22, 1:11 AM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
211 AM CDT TUE JUN 22 2010

IAZ055-220745-
HARRISON IA-
211 AM CDT TUE JUN 22 2010

...SPECIAL WEATHER STATEMENT FOR HARRISON COUNTY UNTIL 245 AM CDT...

AT 206 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MISSOURI VALLEY...OR 23 MILES NORTH OF
OMAHA...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LOGAN...
  PERSIA...
  MAGNOLIA...
  WOODBINE...
  DUNLAP...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MAYES
Special weather statement, Jun 22, 1:15 AM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
215 AM CDT TUE JUN 22 2010

NEZ017-018-031-032-220745-
MADISON NE-PIERCE NE-STANTON NE-WAYNE NE-
215 AM CDT TUE JUN 22 2010

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN STANTON...WAYNE...
SOUTHEASTERN PIERCE AND NORTHEASTERN MADISON COUNTIES UNTIL 245 AM
CDT...

AT 210 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NORFOLK...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HADAR...
  HOSKINS...
  WINSIDE...
  CARROLL...
  WAYNE...
  8 MILES SOUTH OF WAYNE...
  SHOLES...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MAYES
Special weather statement, Jun 22, 1:48 AM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
248 AM CDT TUE JUN 22 2010

IAZ055-056-220830-
HARRISON IA-SHELBY IA-
248 AM CDT TUE JUN 22 2010

...SPECIAL WEATHER STATEMENT FOR HARRISON AND SHELBY COUNTIES UNTIL
330 AM CDT...

AT 243 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONDAMIN TO 5 MILES
NORTH OF AVOCA...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HARLAN...
  PISGAH...
  EARLING...
  IRWIN...
  DEFIANCE...
  PRAIRIE ROSE STATE PARK...
  LITTLE SIOUX...
  WOODBINE...
  PANAMA...
  WESTPHALIA...
  KIRKMAN...
  DUNLAP...

DEWALD
Special weather statement, Jun 22, 2:41 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
341 AM CDT TUE JUN 22 2010

IAZ091-220930-
PAGE IA-
341 AM CDT TUE JUN 22 2010

...SPECIAL WEATHER STATEMENT FOR EASTERN PAGE COUNTY UNTIL 430 AM
CDT...

AT 340 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CLARINDA...OR 25 MILES NORTHEAST OF
TARKIO...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLARINDA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DEWALD

The radar

The Omaha radar (KOAX), 100 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

2 flood, 2 thunderstorm wind. Local standard time, as filed.

Flood, Fremont

When
June 22, 5:00 AM CST to June 25, 5:00 AM CST
Where
Fremont County, Hamburg to 0.55 mi WSW of Riverton
Cause
Heavy Rain
Property damage
$4,000
Reported by
Official NWS Observations
Coordinates
40.600, -95.650

Heavy rain on June 22nd and 23rd caused flooding of the Nishnabotna River in southwest Iowa. The river near Hamburg crested at almost 27 feet during the morning of June 24th. Flood stage is 23 feet. The river near Hamburg was above flood stage from the morning of June 22 until the morning of June 25th. Levees near town protected significant damage, but some agricultural lowlands near the river were flooded.

Flood, Montgomery

When
June 22, 2:30 PM CST to 9:45 PM CST
Where
Montgomery County, 3.67 mi WSW of Elliott to 2.35 mi WNW of Coburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
41.127, -95.234

Heavy rain prior to and including June 22nd caused the East Nishnabotna River near Red Oak to briefly go above its 18 foot flood stage. The river crested a little over 19 feet early in the evening of June 22nd. Minor flooding of agricultural lowlands was noted.

Thunderstorm Wind, Harrison

When
June 22, 10:00 PM CST to 10:15 PM CST
Where
Harrison County, 2.07 mi N of River Sioux to 2.88 mi N of Pisgah
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.050

Thunderstorm wind gusts estimated at over 60 mph downed trees and caused outbuilding damage near Little Sioux and a Scout ranch in the area.

Thunderstorm Wind, Pottawattamie

When
June 22, 10:20 PM CST
Where
Pottawattamie County, 0.52 mi E of Crescent
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.370, -95.860

Thunderstorm winds estimated at 60 mph downed a few trees near Crescent.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233949, 233961, 233482, 233484.